Alert archive / West Virginia / Tornado Warnings in 2025

Tornado Warning 16, NWS Pittsburgh, PA

May 21, 2025Preston County, West Virginia

NWS Pittsburgh, PA issued this tornado warning at May 21, 2025, 6:16 PM EDT for Preston County, West Virginia. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2025, 6:16 PM EDT (22:16 UTC)
Expired
May 21, 2025, 6:23 PM EDT
In force
7 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 124 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:43 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2025-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2025-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WFUS51 KPBZ 212216
TORPBZ
WVC077-212230-
/O.NEW.KPBZ.TO.W.0016.250521T2216Z-250521T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
616 PM EDT Wed May 21 2025

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  East Central Preston County in northeastern West Virginia...

* Until 630 PM EDT.

* At 616 PM EDT, a severe thunderstorm capable of producing a 
  tornado was located 8 miles north of Terra Alta, moving east at 40 
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught
           without shelter. Mobile homes will be damaged or
           destroyed. Damage to roofs, windows and vehicles will
           occur. Tree damage is likely.

* Locations impacted include...
  Cranesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 3952 7955 3958 7957 3960 7948 3953 7948
TIME...MOT...LOC 2216Z 258DEG 34KT 3956 7950

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Rackley
1 follow-up statement
077 
WWUS51 KPBZ 212223
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
623 PM EDT Wed May 21 2025

WVC077-212233-
/O.CAN.KPBZ.TO.W.0016.000000T0000Z-250521T2230Z/
Preston WV-
623 PM EDT Wed May 21 2025

...TORNADO WARNING IS CANCELLED FOR EAST CENTRAL PRESTON COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM EDT for a portion of 
northeast West Virginia.

&&

LAT...LON 3952 7955 3958 7957 3960 7948 3953 7948
TIME...MOT...LOC 2216Z 258DEG 34KT 3956 7950

$$

Rackley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 21, 4:17 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 21, 4:17 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
417 PM EDT Wed May 21 2025

.SYNOPSIS...
Shower and thunderstorm chances continue today as low pressure
lifts north toward the lower Great Lakes. There remains a
flooding threat for portions of the upper Ohio Valley and a
low-end severe risk today. Rain chances will continue into
Thursday with lesser chances by Saturday. However, the upper
trough will keep temperatures below average.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:

- Flood watch remains in effect through Thursday morning, but
  threat areas seems to be trending closer to the I-80 corridor.
- Tornadic threat waning with storms exiting better environment.
-------------------------------------------------------------------

415pm update...
A line of showers and thunderstorms producing around 1"/hr rates
continues to swing ENE along a prefrontal trough in west central
PA while a trailing line with up to 0.5"/hr rates approaches the
WV/OH border ahead of the cold front. The concern for tornadic
activity (which prompted the watch) due to indicators suggestive
of low-level tilting/stretching are starting to wane as the main
axis of storms exit the favorable region and those parameters
fade.

The focus through this evening will be on the flooding
potential; convergence near the Low triple point is leading to
stalled and/or slow moving storms near the I-80 and I-79
intersection of northwest PA. This region was highlighted by 12z
HREF data as having potential for 3+" accumulation (though low
probability); this result is looking more possible now as rain
gauges in the region show 1 to 2" of accumulation already.
Further monitoring of storm convergence areas (likely favoring
locations near and just south of I-80) will continue through
tonight as the Flood Watch remains in effect.

Rain showers are likely to continue after 10pm tonight amid cold
advection, but the passage of the surface cold front should
limit rainfall rates and scattered areal convection. It is
possible that the flash flood threat would trend downward as
well, but will wait on any watch changes to see impacts seen
from this afternoon's storms.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
KEY MESSAGES:

-Rain showers will persist on through Thursday and Friday.
----------------------------------------------------------------

Low pressure will remain parked over the Great Lakes through the
start of the weekend, gradually shifting eastward into Saturday.
This will keep unsettled weather across the upper Ohio Valley
through the time period with rain chances continuing. Expect
higher coverage in showers Thursday afternoon with the help of
diurnal heating and a general decrease in precipitation into
Friday with the possibility of short-wave ridging drying out the
region outside of the I-80 counties and the ridges where
upslope may allow for showers to persist.

Subsidence increases area wide on Saturday but northwest flow
may still lead to a few showers lingering over the northern
counties, though chances are lowest by this time.

Cold advection will keep temperatures well below seasonal
averages through the period - with highs barely hitting 60 when
we should be in the 70's in late May.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
KEY MESSAGES:

- Continued daily rain chances into the weekend.
- Moderating temperatures but still below normal.
-------------------------------------------------------------------

A series of shortwaves will traverse the broad upper low bringing
enhanced periods of rainfall into the weekend. Ensembles continue to
show slight differences in speed of low pressure departure,
impacting shower chances on Saturday. Building high pressure to our
south may begin to win out on Sunday and some solutions suggest just
some upslope driven showers, but confidence still remains low.
Despite some moderation, temperatures are still favored to hold
below normal. Continued low confidence for Monday for precip
potential is expected as most models stall the exiting front and
some push the front through. Thus will leave low chance precip probs
in from Monday and most of Tuesday as well as temperatures try
to make a return to normal.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A cold front will cross the area with ample forcing for storm
development. The instability gets more questionable north and
east of Pittsburgh, hence, PROB30s were issued for FKL and DUJ.
Tempos were issued for the other terminals based on the timing
of the storms. These storms could put down temporarily strong
gusts, generally from a southwesterly direction, but should be
confined to the front itself.

Drier air aloft makes its way in behind the front temporarily
in upper subsidence allowing ZZV, HLG, and MGW a brief break
from ceiling restrictions during that time. PIT and AGC have a
moderate chance to see a brief window of VFR ceilings. Another
shortwave of shallow instability and northwest flow aloft
invigorates more showers into the evening and overnight hours as
surface winds veer more southwesterly. Chances of IFR cigs Wed
night are generally >40% for now across a majority of the region
aside from ZZV/MGW.

Periods of rain and restrictions (mostly IFR) are expected to
continue through Thursday.

Outlook...
Periods of rain and restrictions (mostly MVFR) are expected to
continue on Friday as surface low pressure moves across the
region. Conditions are expected to become drier on Saturday with
the chance of ceiling restrictions lifting mainly south of PIT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through late tonight for PAZ021-029-031-073>076.
OH...None.
WV...Flood Watch through late tonight for WVZ021-509>514.

&&

SYNOPSIS...34
NEAR TERM...Frazier
SHORT TERM...34
LONG TERM...Shallenberger
AVIATION...Lupo
Hazardous weather outlook, May 21, 5:55 PM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
555 PM EDT Wed May 21 2025

OHZ041-PAZ007>009-013>016-020-022-077-078-222200-
Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Indiana-Higher Elevations of Indiana-
555 PM EDT Wed May 21 2025

This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.

.DAY ONE...Tonight.

Periods of heavy rain today may result in localized flooding. A
Slight Risk (2/4) is in place for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ073>076-WVZ510>512-222200-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
555 PM EDT Wed May 21 2025

...FLOOD WATCH IN EFFECT UNTIL 5 AM EDT THURSDAY...
...TORNADO WATCH 310 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ021-029-031-WVZ021-509-513-514-222200-
Allegheny-Washington-Greene-Marion-Monongalia-Western Tucker-
Eastern Tucker-
555 PM EDT Wed May 21 2025

...FLOOD WATCH IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048>050-057>059-068-069-WVZ001>004-012-222200-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum-
Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-Wetzel-
555 PM EDT Wed May 21 2025

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 21, 5:20 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
520 PM EDT Wed May 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Flash Flood      1 N Princeton           40.98N  80.23W
05/21/2025                   Lawrence           PA   911 Call Center

            Report of Mount Herman Church Road closed between
            Princeton Station Road and Frew Mill Road due to
            flooding.

&&

Event Number PBZ2507709

JF
Local storm report, May 21, 5:31 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
531 PM EDT Wed May 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Flash Flood      East Moravia            40.93N  80.37W
05/21/2025                   Lawrence           PA   911 Call Center

            Report of Industrial Street closed near Eastbrook Road
            due to flooding.

&&

Event Number PBZ2507712

JF
Local storm report, May 21, 5:52 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
552 PM EDT Wed May 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Flash Flood      Beechview               40.42N  80.03W
05/21/2025                   Allegheny          PA   911 Call Center

            Report of Crane Ave flooded at Route 51 due to heavy
            rains.

&&

Event Number PBZ2507713

JF
Local storm report, May 21, 5:53 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
553 PM EDT Wed May 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Flash Flood      2 WNW Mount Oliver      40.42N 80.01W
05/21/2025                   Allegheny          PA   Public

            Crane Avenue at Route 51 is flooding.

&&
Local storm report, May 21, 6:03 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
603 PM EDT Wed May 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Tstm Wnd Dmg     Finleyville             40.26N  80.00W
05/21/2025                   Washington         PA   Public

            Report and photo of 2 trees uprooted. Timing estimated
            based on radar.

&&

Event Number PBZ2507715

JF
Local storm report, May 21, 6:07 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
607 PM EDT Wed May 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Tstm Wnd Dmg     Finleyville             40.25N  80.00W
05/21/2025                   Washington         PA   Public

            Photo showing siding pulled off building in
            Finleyville. Exact location TBD. Timing estimated based
            on radar.

&&

Event Number PBZ2507716

JF

Nearby

Tornado Warnings in West Virginia, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.